Signal mining and safety profile analysis of lapatinib: a pharmacovigilance analysis of the FDA Adverse Event Reporting System (FAERS) database

Read full text
Authors: Emelith Cerbito, Mohammad Issam Diab, Ali Alhoshani, Zaid H. Maayah
Cited by: 3
References: 76

Abstract

Background: There remains a gap in understanding lapatinib's real-world safety, particularly in rare adverse events (AEs). Thus, this study aims to evaluate lapatinib's safety by (1) performing data mining of the FDA Adverse Event Reporting System (FAERS); and (2) detecting and analysing safety signals associated with lapatinib that may require monitoring. Methods: FAERS data from March 2007 to July 2024 were analysed via OpenVigil (version 2.1). AEs were categorised into preferred terms (PTs) and system organ classes (SOCs) using the Medical Dictionary for Regulatory Activities. We used descriptive analysis to analyse report characteristics and four signal detection algorithms to quantify risk signals, including Proportional Reporting Ratio (PRR), Reporting Odds Ratio (ROR), Multi-item Gamma Poisson Shrinker (MGPS), and Bayesian Confidence Propagation Neural Network (BCPNN). Top novel strong suspected AEs were further assessed using a case-by-case analysis. The Naranjo algorithm was utilised to determine the potential relation between the suspected AEs and lapatinib. Results: From 25,506,744 retrieved reports, 18,407 PTs identified lapatinib as the primary suspect, resulting in 10,959 signals analysed. AEs were predominantly females (77.9%) and individuals aged 18-64 (45.38%). Lapatinib-induced AEs affected 16 systems, with 155 lapatinib-related PTs; 115 of these were significantly disproportionate, including 57 new PTs. While gastrointestinal and dermatological disorders were the most common, the latter was more strongly associated with lapatinib, with diarrhoea being the only strong gastrointestinal signal. Notably, cardiac events were less reported, and the top new AEs based on signal strength, such as hypocapnia, lip ulceration, and hepatic infection, were mostly found to be 'possibly' related to lapatinib based on the case-by-case evaluation, warranting further clinical assessments. Initial or prolonged hospitalisation, death, and life-threatening events were the most common AEs outcomes reported, accounting for 28.79%, 13.79%, and 3.06%, respectively. Conclusion: This study provides valuable insights into lapatinib-induced toxicity in real-world settings.

Fields of Study & Subjects

Pharmacovigilance and Adverse Drug Reactions Computational Drug Discovery Methods Drug-Induced Adverse Reactions

Publication details

Journal / source
Journal of Pharmaceutical Policy and Practice
Publisher
Informa UK Limited
Volume
19
Issue
1
Pages
2611182–2611182
Publication date
13 January 2026
Language
EN